Tag: Contraceptive Pill
Skin Concerns: Acne
Even if you have barely suffered with acne for a year, you have probably already experienced numerous visits to the doctor and have been prescribed several different lotions and medicines. After around 6 years I have had my fair share and this post is currently being written because I thought I was done with all the doctors visits, I thought I had found the cure to my acne.
Nearly two years ago I began my accutane (isotretinoin) treatment, I believed this was my cure. After recently reading a skincare book, I read ‘Acne will always be there, it cannot be cured, but can be controlled’. I have recently began to understand the meaning behind this. The accutane controlled my acne, and for a decent amount of time after the period of taking the drug, however it was not the cure. For some people it keeps there acne at bay for a very long time, and for others they may need an additional course of this treatment. Until recently my skin had remained clear, apart from the minor breakouts and I was happy with this. My self-esteem improved and overall I felt a lot happier. Unfortunately, since October my acne has flared up, and to me it feels pretty drastic and devastating. I know it isn’t as severe as before accutane, which I have to keep telling myself, I still believe my skin has improved. That said, after dealing with acne for so long any sign of it is very upsetting to me.
Although many other treatments such as contraceptive pills, antibiotics and topical lotions have not previously worked, I am willing to give them a try now. I do believe my skin has changed due to accutane, and therefore I am more optimistic about these working.
In the years since my acne began and up until I started Accutane I have tried various antibiotics. Antibiotics are used to treat bacterial infections; therefore they aim to kill the bacteria lying in the pores of your skin. Antibiotics can come in the form of tablets or they can be topical creams that you apply to the skin. The antibiotic tablets I have previously tried include Tetracycline and Erythromycin, neither of these treatments dramatically improved my skin, which was very frustrating. After my recent acne flare-up, I decided to visit the doctor. She prescribed me the antibiotic minocycline. After about 4 days taking minocycline my skin began to improve and I was feeling pleasantly surprised. However, the next day I started to feel very sick and was suffering with headaches which continued over the next few days. Unfortunately, the doctor concluded I was likely having a reaction to the antibiotics and I decided to stop taking them. The following month (the december just passed), I went back to the doctor. This time they gave me a topical antibiotic – Clindamycin Phosphate. Most topical creams such as benzoyl peroxide work by drying the skin, for some people this is useful and can really reduce acne, but if you suffer from dry or sensitive skin, like me, then this can burn and cause the skin to become sore. I find these products often cause a vicious cycle, the spot cream causes severe dryness, so you need a good thick moisturiser, which causes spots, and so it goes. The great thing about this antibiotic is that it does not dry out the skin, I cannot even tell I am wearing it, and have not needed any extra moisturiser. I have been using this treatment for nearly 3 weeks, and I have seen lots of improvement. I am currently staying positive and hoping it continues to work. For those of you that like benzoyl peroxide, a topical cream which reduces oil by drying the skin and has anti-bacterial properties. There is a version of the clindamycin phosphate with benzoyl peroxide, which may be great if benzoyl peroxide alone isn’t enough for you.
Here you can see just 1 month into the Clindamycin Phosphate treatment my skin has improved – no make up on either photo!
Using the contraceptive pill can be really helpful for women with acne (Sorry guys)! Hormone levels fluctuate during the menstrual cycle and this can lead to increased sebum production and causing acne. The more androgens a women produces then the more sebum is produced. Contraceptive pills contain oestrogen and progesterone to lower androgens and consequently reduce sebum. When I was 15 I was given Dianette (cyproterone acetate and ethinylestradiol), which did work wonders for me. However, it can be quite dangerous, therefore they only allowed me to have it for around a year. For some people this will be enough to keep their acne at bay, however once I stopped then the acne appeared as severely as before. I would recommend trying this if you get the chance as it may help you. Another prescription I received on my recent visit to the doctor was a new contraceptive pill – sprintec (norgestimate and ethinyl estradiol). Prior to this I was taking Femodene (ethinylestradiol and gestodene), which I didn’t think was helping my skin. In the weekly break from taking the pill my skin seemed to improve, when typically it should be worse. I had this problem with another pill I took previously, Yasmin (Drospirenone and Ethinyl Estradiol), which is normally given to those with acne. Sprintec, my current contraceptive pill, is also commonly given to those with acne. So far I have noticed some improvement, although it is hard to say whether its the pill or the new antibiotic cream. In the weekly break I have noticed my skin stays similar, which is a good sign. When trying contraceptive pills, its trial and error, one may be perfect for your skin, one may aggregate it but it is definitely worth a try, and stick with it!
I cannot do a post about the various pills and potions, without mentioning accutane / isotretinoin. As I mentioned, I believed this was my cure to acne. It did, definitely, change my life. But many people take two courses of isotretinoin in their life. To take it again would be a big decision for me. It isn’t the most pleasant treatment to be on, and if you google it, you’ll find horror stories. If my skin continues to get worse, and the new antibiotic stops working then I think I would try for another course of isotretinoin. It should always be taken with caution, and mood should definitely be monitored whilst taking it, but for me it was definitely worth it. You can read more about my 6 months of accutane here.
The problem is that many doctors tell you to persevere and keep going with a new treatment for up to 6 weeks therefore it can be a while before any improvement occurs, and then you could get to this stage and it could not be working. As frustrating as this is, its very important. Unfortunately, acne cannot be improved overnight, it takes time and patience.
The main point I would like to get across in this blog post is that everyone has different skin, therefore be willing to try new things, and if something works for your best friend don’t worry if it doesn’t work for you. Although its extremely frustrating, perseverance is important. Probably the most difficult thing is that you have to try so many different products until you find the right one for you. Doctors know best and they will try to help, so trust them and give it a chance. And remember, good skin comes with prescriptions but also healthy eating, a good general skincare routine and exercise!